Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 221, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 30, 2008, 5:46 PM CDT for Marion County, Missouri; Adams County, Brown County, Pike County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2008, 5:46 PM CDT (22:46 UTC)
- Expired
- May 30, 2008, 6:30 PM CDT
- In force
- 44 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Adams County, IL, Brown County, IL, Pike County, IL, Marion County, MO
The radar
The Lincoln radar (KILX), 127 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
| May 30, 1:56 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 302245
SVRLSX
ILC001-009-149-MOC127-302330-
/O.NEW.KLSX.SV.W.0221.080530T2246Z-080530T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT FRI MAY 30 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MARION COUNTY IN NORTHEAST MISSOURI
ADAMS COUNTY IN WEST CENTRAL ILLINOIS
BROWN COUNTY IN WEST CENTRAL ILLINOIS
NORTHERN PIKE COUNTY IN WEST CENTRAL ILLINOIS
* UNTIL 630 PM CDT
* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MENDON TO 4 MILES SOUTHEAST OF
QUINCY TO 4 MILES SOUTH OF PALMYRA...OR ALONG A LINE EXTENDING FROM
11 MILES NORTHEAST OF QUINCY TO 4 MILES SOUTHEAST OF QUINCY TO 4
MILES SOUTH OF PALMYRA...AND MOVING EAST AT 52 MPH.
* LOCATIONS IMPACTED INCLUDE...
PAYSON...
FALL CREEK...
HANNIBAL...
CAMP POINT...
GOLDEN...
CLAYTON...
BEVERLY...
MOUNT STERLING...
BUCKHORN...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.
LAT...LON 4010 9070 4008 9070 4007 9067 4005 9068
4003 9061 3999 9060 3998 9051 3991 9054
3988 9058 3984 9057 3976 9062 3970 9093
3969 9173 3990 9145 4017 9138
TIME...MOT...LOC 2246Z 277DEG 45KT 4007 9126 3989 9131
3974 9151
$$
TES1 follow-up statement
000
WWUS53 KLSX 302300
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CDT FRI MAY 30 2008
ILC001-009-149-MOC127-302330-
/O.CON.KLSX.SV.W.0221.000000T0000Z-080530T2330Z/
PIKE IL-BROWN IL-ADAMS IL-MARION MO-
600 PM CDT FRI MAY 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR ADAMS...BROWN AND NORTHERN PIKE COUNTIES IN WEST CENTRAL
ILLINOIS...AND EASTERN MARION COUNTY IN NORTHEAST MISSOURI...
AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM CAMP POINT TO LIBERTY TO
PALMYRA...OR ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST OF QUINCY
TO 15 MILES EAST OF QUINCY TO PALMYRA...MOVING EAST AT 52 MPH.
LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...SEEHORN...
RICHFIELD...PLAINVILLE...CLAYTON...MOUND STATION...KINGSTON...
KELLERVILLE...MOUNT STERLING...HULL AND BUCKHORN.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA UNTIL 10 PM
CDT. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.
THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
LAT...LON 4010 9070 4008 9070 4007 9067 4005 9068
4003 9061 3999 9060 3998 9051 3991 9054
3988 9058 3984 9057 3976 9062 3970 9093
3969 9173 3990 9145 4017 9138
TIME...MOT...LOC 2300Z 277DEG 45KT 4005 9103 3987 9108
3973 9145
$$
TESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:51 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 30, 2:51 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 251 PM CDT FRI MAY 30 2008 .DISCUSSION... /250 PM CDT FRI MAY 30 2008/ A COLD FRONT EXTENDED FROM EASTERN WI ACROSS NORTHWEST MO INTO NORTHWEST OK AT THIS TIME. THE FRONT WILL CONTINUE TO SAG SLOWLY SOUTHEASTWARD TONIGHT. BY NOON SATURDAY, EXPECT THE FRONT WILL EXTEND FROM SOUTHERN IL ACROSS SOUTH MO INTO NORTHERN OK. WEAK HIGH PRESSURE WILL BUILD INTO THE AREA ON SATURDAY BEHIND THE FRONT. SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM NORTHWEST MO ACROSS NORTHEAST MO AHEAD OF THE FRONT. THE LATEST LAPS DATA INDICATED CAPES HAVE INCREASED TO ABOVE 3000 J/KG FROM CENTRAL MO INTO NORTHWEST MO. LIS ARE IN THE -5 TO -6 RANGE. SURFACE DEWPOINTS ARE IN THE MID 60S TO NEAR 70 ACROSS THE ENTIRE AREA. TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR MUCH OF THE AREA. A BAND OF MID 30S TO LOW 40S K INDICES IS FORECAST BY THE MODELS ACROSS MUCH OF THE AREA EARLY THIS EVENING. MUCH DRIER AIR IS FORECAST TO DROP DOWN ACROSS THE AREA ON SATURDAY. EXPECT SCATTERED CONVECTION ACROSS PORTIONS OF CENTRAL MO ACROSS THE EASTERN OZARKS DURING THE AFTERNOON. EXPECT SCATTERED CONVECTION ACROSS SOUTH MO SATURDAY NIGHT IN THE VICINITY OF THE FRONT. A DEEP UPPER TROF IS FORECAST TO DIG INTO THE CENTRAL ROCKIES BY EARLY THURSDAY. THE ECMWF IS MUCH DEEPER WITH THIS SYSTEM THAN THE GFS. THE SURFACE LOW THAT IS FORECAST TO DEVELOP OVER THE CENTRAL PLAINS LOOKS MORE LIKE EARLY APRIL THAN EARLY JUNE. TPS && .AVIATION... /1251 PM CDT FRI MAY 30 2008/ FOR THE 18Z TAFS...CONVECTION HAS DIMINISHED ACROSS NORTHEASTERN MO AND WEST CENTRAL IL. THUNDERSTORMS ARE EXPECTED TO RE-INITIATE AFTER 19Z FOR KUIN AND AFTER 22Z FOR COU...SUS AND STL BASED ON LATEST MODEL GUIDANCE. THESE THUNDERSTORMS MAY BE STRONG TO SEVERE...MAINLY THIS AFTERNOON AND INTO THE EVENING HOURS. THEN SKIES TO GRADUALLY CLEAR AS WINDS SWITCH TO THE NORTHWEST BY 14Z TO 15Z TOMORROW. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 30, 3:39 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 339 PM CDT FRI MAY 30 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-311200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 339 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA THIS EVENING. THUNDERSTORMS WILL BE LIKELY LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LOCALLY HEAVY RAINFALL AND TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS A PORTION OF SOUTHEAST MISSOURI SATURDAY AFTERNOON AND SATURDAY NIGHT. THE CHANCE OF THUNDERSTORMS RETURNS TO THE REGION MONDAY AND MONDAY NIGHT. THERE IS YET ANOTHER CHANCE OF THUNDERSTORMS ACROSS A PORTION OF THE AREA FOR WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
In the hours before
Local storm report, May 30, 5:20 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
520 PM CDT FRI MAY 30 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL CANTON 40.13N 91.52W
05/30/2008 E0.88 INCH LEWIS MO TRAINED SPOTTER
&&
EVENT NUMBER 00205
SIPPRELLLocal storm report, May 30, 5:23 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
523 PM CDT FRI MAY 30 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 1 N CENTER 39.52N 91.53W
05/30/2008 RALLS MO TRAINED SPOTTER
SEVERAL SPOTTER REPORTS OF A TORNADO NEAR CENTER.
&&
EVENT NUMBER 00206
BYRDLocal storm report, May 30, 5:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT FRI MAY 30 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL LEWISTOWN 40.08N 91.81W
05/30/2008 E0.88 INCH LEWIS MO EMERGENCY MNGR
&&
EVENT NUMBER 00207
SIPPRELLLocal storm report, May 30, 5:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT FRI MAY 30 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL EWING 40.01N 91.71W
05/30/2008 E0.88 INCH LEWIS MO EMERGENCY MNGR
&&
EVENT NUMBER 00208
SIPPRELLLocal storm report, May 30, 5:36 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT FRI MAY 30 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL BURTON 39.90N 91.25W
05/30/2008 E0.50 INCH ADAMS IL TRAINED SPOTTER
ALSO...VERY HEAVY RAIN.
&&
EVENT NUMBER 00210
BYRDLocal storm report, May 30, 5:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
544 PM CDT FRI MAY 30 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 4 ENE NEW LONDON 39.61N 91.33W
05/30/2008 E1.75 INCH RALLS MO TRAINED SPOTTER
ON HIGHWAY T EAST OF NEW LONDON.
&&
EVENT NUMBER 00212
BYRDThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:56 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 49 min |
| May 30, 4:14 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis | 61 min |
| May 30, 4:38 PM CDT | Tornado Warning | LSX | Monroe, Pike, Ralls | 52 min |
| May 30, 4:57 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Shelby | 48 min |
| May 30, 5:07 PM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion | 38 min |
| May 30, 5:19 PM CDT | Tornado Warning | LSX | Pike, Ralls | 41 min |
| May 30, 5:34 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe | 41 min |
| May 30, 6:10 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway, Monroe, Ralls | 50 min |
| May 30, 6:47 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Lincoln, Montgomery, Pike, Ralls and 1 more | 43 min |
| May 30, 3:55 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 50 min |
| May 30, 4:07 PM CDT | Tornado Warning | LSX | Adams, Brown, Pike | 38 min |
| May 30, 4:43 PM CDT | Tornado Warning | LSX | Pike | 12 min |
| May 30, 4:48 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 42 min |
| May 30, 5:09 PM CDT | Tornado Warning | LSX | Pike | 21 min |
| May 30, 5:56 PM CDT | Tornado Warning | LSX | Pike | 49 min |
| May 30, 6:31 PM CDT | Severe Thunderstorm Warning | LSX | Brown, Greene, Pike | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.